Drug allergies

Allergic reaction - drug (medication); Drug hypersensitivity; Medication hypersensitivity

Drug allergies are a group of symptoms caused by an allergic reaction to a drug (medicine).

Anaphylaxis

Anaphylaxis is an acute systemic (whole body) type of allergic reaction which occurs when a person has become sensitized to a certain substance or allergen and is again exposed to the allergen. Some drugs, such as those used for pain relief or for X-rays, may cause an anaphylactoid reaction on first exposure. Histamines and other substances released into the bloodstream cause blood vessels to dilate and tissues to swell. Anaphylaxis may be life-threatening if obstruction of the airway occurs, if blood pressure drops, or if heart arrhythmias occur.

Hives

Hives are raised red welts of various size on the surface of the skin, often itchy, which come and go. Also called uticaria, hives is usually part of an allergic reaction to drugs or food. The term "dermatitis" describes an inflammatory response of the skin, caused by contact with allergens or irritants, exposure to sunlight, or by poor circulation, even stress. AVOID SCRATCHING. Scratching the rash may spread the inflammation, lead to infection and even leave scars.

Allergic reactions to medication

A true allergy to a medication is different than a simple adverse reaction to the drug. The allergic reaction occurs when the immune system, having been exposed to the drug before, creates antibodies to it. On subsequent exposure to the drug these antibodies cause release of histamines. If severe, this reaction can result in a life-threatening situation known as anaphylactic shock.

Dermatitis, contact

This picture shows a skin inflammation (dermatitis) caused by contact with a material that causes an allergic reaction in this person. Contact dermatitis is a relatively common condition, and can be caused by many substances.

Dermatitis, pustular contact

This is a close-up of a dermatitis reaction. It consists of a large, red (erythematous) lesion (plaque) with numerous small pus-filled areas (pustules).

Drug rash, Tegretol

This drug rash was caused by Tegretol. Medications can cause many different skin reactions, with varying rashes.

Fixed drug eruption

Medications can cause many skin reactions. This particular appearance is called a "fixed drug eruption" and was caused by a reaction to ceftazidime. This type of reaction typically recurs in exactly the same location when the person takes the same medication again.

Fixed drug eruption, bullous

Medications can cause many different types of skin reactions. This particular appearance is called a "fixed drug eruption". This type of reaction typically happens in the same location when the person uses the same medication again.

Fixed drug eruption on the cheek

Medications can cause many skin reactions. This particular rash, seen here on the cheek, is called a "fixed drug eruption". This type of reaction typically occurs in the same location when the person uses the same medication again.

Drug rash on the back

Many medications may produce allergic rashes. This individual has had an allergic reaction to ampicillin.

Antibodies

Antigens are large molecules (usually proteins) on the surface of cells, viruses, fungi, bacteria, and some non-living substances such as toxins, chemicals, drugs, and foreign particles. The immune system recognizes antigens and produces antibodies that destroy substances containing antigens.

Causes

Symptoms

Exams and Tests

Treatment

Outlook (Prognosis)

When to Contact a Medical Professional

Prevention